Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 129, NWS Omaha, NE

June 10, 2003Johnson County, Pawnee County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 10, 2003, 12:45 AM CDT for Johnson County, Pawnee County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2003, 12:45 AM CDT (05:45 UTC)
Expired
Jun 10, 2003, 1:30 AM CDT
In force
45 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Johnson County, NE, Pawnee County, NE

The radar

The Omaha radar (KOAX), 114 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 10:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
2359 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 100545
SVROAX
NEC097-133-100630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1245 AM CDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN SOUTHEAST NEBRASKA
  PAWNEE COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 130 AM CDT

* AT 1243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 4 MILES NORTHEAST OF LEWISTON TO
  3 MILES NORTHEAST OF ELK CREEK...OR FROM 21 MILES EAST OF BEATRICE
  TO 32 MILES NORTHWEST OF FALLS CITY...MOVING SOUTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PAWNEE CITY...TABLE ROCK
  DU BOIS

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

HEAVY RAIN CAN QUICKLY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...AVOID THESE AREAS. DO NOT DRIVE INTO FLOODED AREAS
SINCE THE ROAD MAY BE WASHED OUT.

LAT...LON 4049 9645 4048 9610 4002 9602 4001 9644

$$

NIETFELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:20 PM CDT, 10 hours 25 minutes earlier.

Area forecast discussion, Jun 9, 2:20 PM CDT, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT MON JUN 9 2003

FORECAST CHALLENGES...PRECIPITATION CHANCES DURING THE PERIOD.

SYNOPSIS...LOW LEVEL MOISTURE STREAMING NORTH THIS AFTERNOON IN
ADVANCE OF DEVELOPING WESTERN SYSTEM.  DEWPOINTS IN THE LOWER 60S
HAVE SPREAD ACROSS SOUTH CENTRAL NEBRASKA WITH EASTERN EDGE OF THIS
MOISTURE ALONG WRN BORDER OF CWA. NOT MUCH GOING ON AT THIS TIME IN
THE NORTHERN PLAINS WITH SOME SHOWERS SHOWING UP ON RADAR ALONG
NORTH CENTRAL BORDER INTO ERN SD. SEVERAL SHORT WAVES INDICATED ON
WV LOOP UPSTREAM OF THE AREA WITH STRONGER ONES OVER ERN MT AND SWRN
ID. THUNDERSTORM POTENTIAL STILL LOOKS GOOD FOR TONIGHT ACROSS THE
AREA WITH STORMS FIRING NORTHWEST OF THE AREA THIS AFTERNOON AS
CONVERGENCE INCREASES ALONG DEVELOPING SURFACE BOUNDRY FROM NORTH
CENTRAL INTO EAST CENTRAL NEBRASKA...THEN MOVE EAST INTO THE AREA.

SHORT TERM... THUNDERSTORM POTENTIAL STILL LOOKS GOOD FOR TONIGHT
ACROSS THE AREA WITH STORMS EXPECTED TO FIRE NORTHWEST OF THE AREA
THIS AFTERNOON AS CONVERGENCE INCREASES ALONG DEVELOPING SURFACE
BOUNDRY FROM NORTH CENTRAL INTO EAST CENTRAL NEBRASKA...THEN MOVE
EAST INTO THE AREA THIS EVENING. SOME STORMS MAY LINGER IN PARTS OF
THE SOUTHEAST CWA ON TUESDAY AS FRONT SLOWS UP ACROSS NORTHERN
MISSOURI AND NORTHEAST KS. AFTER A SHORT BREAK TUESDAY
NIGHT...ANOTHER CHANCE OF THUNDERSTORMS RETURNS TO THE AREA LATE
WEDNESDAY INTO WEDNESDAY NIGHT AS YET ANOTHER SHORT WAVE MOVES
ACROSS THE NORTHERN PLAINS WITH SEVERAL SURFACE BOUNDERIES INDICATED
OVER THE CENTRAL PLAINS.

THINGS REMAIN UNSETTLED THROUGH THE EARLY PART OF THE EXTENDED PERIOD
AS GFS STALLS OUT A SURFACE BOUNDRY OVER THE SOUTHERN PLAINS WITH
SEVERAL CONVECTIVE COMPLEXES INDICATED NORTH OF THIS BOUNDRY PLACING
SRN PARTS OF CWA ON NORTHERN EDGE OF RAIN AREA. LITTLE CHANGE TO
EXTENDED AT THIS TIME WITH PRECIP CHANCES CONTINUING INTO SATURDAY THEN
STAYING WTH DRY FORECAST SUNDAY INTO MONDAY AS BOTH GFS AND ECMWF
INDICATE RIDING DEVELOPING WITH CUTOFF LOW MEANDERING OVER THE SRN PLAINS
AND LOWER MS VALLY AREA.

.OMA...NONE.

FOBERT
Hazardous weather outlook, Jun 9, 5:10 PM CDT, 7 hours 35 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

SEVERE THUNDERSTORMS ARE PROBABLE OVER A LARGE PART OF EASTERN
NEBRASKA AND SOUTHWEST IOWA TONIGHT...ESPECIALLY THROUGH LATE
EVENING.  WARM AND INCREASINGLY HUMID AIR HAD SPREAD NORTH INTO
CENTRAL NEBRASKA MONDAY AFTERNOON CREATING QUITE UNSTABLE
CONDITIONS. MEANWHILE...RELATIVELY STRONG NORTHWEST WINDS IN THE
JET STREAM LEVEL...AND AN UPPER LEVEL DISTURBANCE TRACKING INTO
THE PLAINS...WILL CREATE FAVORABLE WIND SHEAR AND LIFT FOR THE
EXPECTED SEVERE THUNDERSTORM DEVELOPMENT.  SUPERCELLS WITH
DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE THE MAIN THREAT
BUT A FEW TORNADOES ARE POSSIBLE.  THE AREA WITH THE HIGHER RISK
OF TORNADOES IN THE OUTLOOK AREA IS ALONG AND NORTHWEST OF A LINE
FROM BEATRICE TO FREMONT TO ONAWA IOWA. HOWEVER...ANY SEVERE
THUNDERSTORM THAT DEVELOPS OVER THE AREA THIS EVENING HAS THE
POTENTIAL TO BECOME TORNADIC.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

A SERIES OF UPPER LEVEL DISTURBANCES AND WEAK FRONTS ARE STILL
FORECAST TO CROSS THE CENTRAL PLAINS FROM WEDNESDAY THROUGH
SATURDAY. THIS WILL KEEP AN UNSETTLED WEATHER PATTERN ACROSS THE
AREA WITH A CONTINUED RISK OF THUNDERSTORMS. THE STRENGTH AND
TIMING OF THESE THUNDERSTORMS WILL BE ASSESSED IN LATER HAZARDOUS
WEATHER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD REMAIN READY FOR ACTIVATION THIS EVENING.

CHERMOK

In the hours before

Local storm report, Jun 9, 9:57 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
957 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    MAPLETON                  IA   .75 INCH HAIL
06/09/03   MONONA                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 9, 10:17 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1017 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    DECATUR                   NE   .75 INCH HAIL
06/09/03   BURT                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 9, 11:16 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1116 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    THURSTON                  NE   .88 INCH HAIL
06/09/03   THURSTON                       POWERLINES AND ARM
                                          SIZED DIAMETER TREE
                                          LIMBS DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

1000 PM    PENDER                    NE   1 INCH HAIL
06/09/03   THURSTON                       ONE POWERLINE DOWN AND
                                          TREE LIMBS DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1035 PM    3 N SHELBY                NE   70 MPH TSTM GUST
06/09/03   BUTLER                         POWER POLES AND TREES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1044 PM    SEWARD                    NE   .75 INCH HAIL
06/09/03   SEWARD                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 9, 11:30 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1130 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    LINCOLN                   NE   70 MPH TSTM GUST
06/09/03   LANCASTER                      MANY TREES AND POWER
                                          LINES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1120 PM    PENDER                    NE   FLOOD
06/09/03   THURSTON                       LOGAN CREEK FLOODING.
                                          WATER OVER ROADS SOUTH
                                          EDGE OF TOWN. REPORTED
                                          BY EMERGENCY MANAGEMENT.
Special weather statement, Jun 9, 11:32 PM CDT, 1 hour 13 minutes before
NEZ011>018-030>034-042>045-100600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA NE
1132 PM CDT MON JUN 9 2003

TORNADO WATCH #496 HAS BEEN REMOVED FROM THE FOLLOWING AREAS...
PLATTE...BOONE...MADISON...ANTELOPE...PIERCE...DAKOTA...DIXON AND
KNOX...

TORNADO WATCH #496 REMAINS IN EFFECT FOR...DODGE...COLFAX...
WASHINGTON...BURT...STANTON...CUMING...THURSTON...WAYNE AND CEDAR
COUNTIES...
Local storm report, Jun 10, 12:40 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1240 AM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1219 AM    LINCOLN                   NE   1 INCH HAIL
06/10/03   LANCASTER                      REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:16 PM CDTTornado WarningOAXCedar44 min
Jun 9, 7:21 PM CDTSevere Thunderstorm WarningOAXKnox24 min
Jun 9, 7:32 PM CDTFlash Flood WarningOAXCedar, Knox6 hr
Jun 9, 7:43 PM CDTTornado WarningOAXKnox32 min
Jun 9, 7:58 PM CDTTornado WarningOAXCedar, Knox17 min
Jun 9, 8:11 PM CDTTornado WarningOAXAntelope, Knox49 min
Jun 9, 8:15 PM CDTSevere Thunderstorm WarningOAXCedar, Wayne45 min
Jun 9, 8:31 PM CDTSevere Thunderstorm WarningOAXThurston29 min
Jun 9, 8:59 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston46 min
Jun 9, 9:03 PM CDTTornado WarningOAXAntelope42 min
Jun 9, 9:14 PM CDTSevere Thunderstorm WarningOAXWayne46 min
Jun 9, 9:19 PM CDTFlash Flood WarningOAXWayne4 hr
Jun 9, 9:26 PM CDTSevere Thunderstorm WarningOAXBoone, Platte49 min
Jun 9, 9:31 PM CDTSevere Thunderstorm WarningOAXAntelope, Pierce44 min
Jun 9, 9:37 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston8 min
Jun 9, 9:48 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston42 min
Jun 9, 9:58 PM CDTSevere Thunderstorm WarningOAXWayne42 min
Jun 9, 10:05 PM CDTFlash Flood WarningOAXThurston4 hr
Jun 9, 10:24 PM CDTSevere Thunderstorm WarningOAXButler36 min
Jun 9, 10:43 PM CDTSevere Thunderstorm WarningOAXSeward32 min
Jun 9, 10:53 PM CDTSevere Thunderstorm WarningOAXLancaster, Saunders37 min
Jun 9, 10:56 PM CDTSevere Thunderstorm WarningOAXCuming34 min
Jun 9, 11:13 PM CDTSevere Thunderstorm WarningOAXSeward47 min
Jun 9, 11:14 PM CDTSevere Thunderstorm WarningOAXCass, Otoe61 min
Jun 9, 11:20 PM CDTSevere Thunderstorm WarningOAXBurt25 min
Jun 9, 11:32 PM CDTSevere Thunderstorm WarningOAXLancaster43 min
Jun 9, 11:44 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Nemaha61 min
Jun 9, 11:59 PM CDTSevere Thunderstorm WarningOAXSaline, Seward46 min
Jun 10, 12:27 AM CDTSevere Thunderstorm WarningOAXLancaster48 min
Jun 10, 12:43 AM CDTSevere Thunderstorm WarningOAXJefferson47 min
Jun 10, 1:00 AM CDTSevere Thunderstorm WarningOAXNemaha, Richardson45 min
Jun 10, 1:32 AM CDTSevere Thunderstorm WarningOAXGage28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.